Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society since 1950, Proceedings of the American Mathematical Society is devoted to shorter research articles in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.




Applications of stereographic projections to submanifolds in $E^{m}$ and $S^{m}$

Author: Robert C. Reilly
Journal: Proc. Amer. Math. Soc. 25 (1970), 119-123
MSC: Primary 53.74
MathSciNet review: 0254787
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we give a criterion for a compact minimal submanifold of ${S^m}$ to lie in a given great hypersphere in terms of an integral over the stereographic image in ${E^m}$ of the submanifold. We also show that if all the points a certain normal distance $C$ from a compact hypersurface $M$ in ${E^m}$ lie on a sphere of radius $D < C$ then $M$ is a hypersphere. This generalizes a classical result on parallel hypersurfaces. We prove this theorem by showing it to be equivalent, via stereographic projection, to a recent result of Nomizu and Smyth concerning the gauss map for hypersurfaces of ${S^m}$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53.74

Retrieve articles in all journals with MSC: 53.74

Additional Information

Keywords: Stereographic projection, minimal submanifolds of spheres, submanifolds of Euclidean space, hypersurfaces, integral formulas, gauss map in spheres, parallel hypersurface, toral counterexample
Article copyright: © Copyright 1970 American Mathematical Society